Alert archive / Indiana / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 144, NWS Indianapolis, IN

October 24, 2001Warren County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Oct 24, 2001, 2:38 PM EST for Warren County, Indiana. It was in force for 52 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Oct 24, 2001, 2:38 PM EST (19:38 UTC)
Expired
Oct 24, 2001, 3:30 PM EST
In force
52 min
Issued by
NWS Indianapolis, IN
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Warren County, IN

The radar

The Indianapolis radar (KIND), 128 km from the middle of the area, began a volume at 19:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 24, 2:46 PM ESTTornado F0Pine Vlg, INA weak tornado touched down briefly in a corn field at the intersection of SR26 and US 41. Spotters chased the storm.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 24, 11:45 AM ESTTornado WatchSPC7 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 7.6 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2001-10-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1102 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2001-10-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 180 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1102 J/kg
Mixed-layer CIN
-54 J/kg
Mixed-layer LCL
597 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
180 m²/s²
0-3 km storm-relative helicity
226 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

760 
WUUS53 KIND 241939
SVRIND
INC171-242030-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
238 PM EST WED OCT 24 2001

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN WARREN COUNTY IN WEST CENTRAL INDIANA

* UNTIL 330 PM EST

* AT 237 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 31 MILES WEST OF PINE VILLAGE...OR ABOUT 15
  MILES NORTHWEST OF DANVILLE...MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL SOUTHWESTERN WARREN COUNTY AT 250 PM EST
  RURAL WESTERN WARREN COUNTY AT 310 PM EST
  RURAL NORTHWESTERN WARREN COUNTY AT 320 PM EST

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND...DESTRUCTIVE HAIL...
DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO
AN INTERIOR ROOM ON THE LOWEST FLOOR.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN INDIANAPOLIS.

LAT...LON 4032 8770 4020 8755 4051 8707 4060 8740

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 24, 3:30 AM EST, 11 hours 8 minutes earlier.

Area forecast discussion, Oct 24, 3:30 AM EST, 11 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
330 AM EST WED OCT 24 2001

MAIN FEATURE IN MORNING FORECAST IS LIKELIHOOD OF SEVERE WEATHER THIS
AFTERNOON ALONG COLD FRONT. SPC OUTLOOK OF HIGH RISK ACROSS THE AREA
AND RATHER FORCEFULL DAY1 DISCUSSION SPEAKS FOR ITSELF. OTHER FACTOR
FOR TONIGHT IS HOW HIGH WINDS WILL BE TONIGHT AND ON THURSDAY AND
WHAT IF ANY TEMPERATURES RISES CAN BE EXPECTED THURSDAY AFTERNOON.

SHOWER AND THUNDERSTORM ACTIVITY HAS MOVED TO EASTERN AND SOUTHEAST
PART OF CWA AT 300 AM EST. THIS TREND WILL CONTINUE WITH ACTIVITY
GENERALLY ONLY OVER FAR SOUTHEAST CORNER OF CWA BY FORECAST TIME.
OTHER SCATTERED THUNDERSTORMS HAVE HOWEVER DEVELOPED OVER WEST
CENTRAL AREAS BUT DONT SEE ANY LARGE EXPANSION OF THE THIS ACTIVITY
PAST HALF HOUR. THINK DEVELOPMENT WILL SHIFT TO EASTERN
IOWA...MISSOURI AND WESTERN ILLINOIS BY MID TO LATE MORNING. DILEMMA
THEN BECOMES WHETHER WILL BE PARTLY SUNNY WEST HALF OF THE CWA BY MID
MORNING AND HOW HIGH TEMPERATURES WILL RISE. THIS IS REAL POSSIBILITY
AS SOUTHWEST FLOW INCREASING LATER THIS MORNING SO HIGHEST
TEMPERATURES TODAY WEST CENTRAL AND NORTHWEST. DECIDED TO GO PARTLY
SUNNY FAR WEST AND NORTHWEST THIS MORNING AND SCATTERED SHOWERS REST
OF AREA THIS MORNING. WENT WITH OCCASIONAL AFTERNOON THUNDERSTORMS
WITH MENTION OF SEVERE STORMS WITH DAMAGING WINDS AND LARGE HAIL.
TORNADO POTENTIAL WILL BE LEFT TO LATER FORECASTS AND NOT MENTIONED
IN THIS ZONE PACKAGE.

FRONT SWEEPS RAPIDLY EASTWARD TO EASTERN INDIANA BY 00Z-03Z WITH
RAPIDLY DRYING TO FOLLOW EARLY THURSDAY MORNING. THUNDERSTORMS STILL
LIKELY EARLY EVENING ALONG FRONT FOR CENTRAL AND EASTERN AREAS BUT
TIMED ENDING THROUGH THE EVENING HOURS. KEPT A CHANCE OF SHOWERS FOR
OVERNIGHT PERIOD FOR FAR NORTHCENTRAL AND NORTHEAST PART OF CWA AS
SOUTHERN FRINGE OF WRAP AROUND MOISTURE IS ACROSS THESE ZONES.
WEST WINDS INCREASING TO 20 TO 30 MPH WITH GUSTS TO 35 MPH. MAY BE
SOME 40 MPH GUSTS FAR NORTH AFTER MIDNIGHT. WINDS SOUTHERN PART OF
THE CWA GENERALLY 20 TO 30 MPH.

VERY WINDY AND MUCH COOLER FOR THURSDAY WITH NEARLY STEADY OR ONLY
SLIGHT RISES IN TEMPERATURES OVER NORTHERN AREAS WITH HIGHS ONLY IN
THE LOWER 40S. MID 40S CENTRAL AREAS LATE AFTERNOON AND UPPER 40S FAR
SOUTH.

.IND...NONE.
RPG

In the hours before

Special weather statement, Oct 24, 11:40 AM EST, 2 hours 58 minutes before
INZ021-028>031-035>049-051>057-060>065-067>072-241900-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1140 AM EST WED OCT 24 2001

...THE STORM PREDICTION CENTER SAYS THERE IS A HIGH RISK OF
SEVERE WEATHER IN CENTRAL INDIANA THIS AFTERNOON...

THUNDERSTORMS ARE LIKELY TO ENTER CENTRAL INDIANA FROM THE WEST IN
MID AFTERNOON...AND SPREAD TO THE OHIO BORDER IN A FEW HOURS. SOME
OF THESE STORMS MAY PRODUCE TORNADOES. MANY OF THEM COULD PRODUCE
DAMAGING STRAIGHT LINE WINDS.

SPOTTER ACTIVATION WILL LIKELY BE NEEDED EARLY IN THE AFTERNOON.

KWIATKOWSKI

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 24, 2:41 PM ESTTornado WarningINDWarren49 min
Oct 24, 2:59 PM ESTSevere Thunderstorm WarningINDOwen, Putnam31 min
Oct 24, 3:09 PM ESTSevere Thunderstorm WarningINDFountain, Montgomery, Parke36 min
Oct 24, 3:09 PM ESTSevere Thunderstorm WarningINDTippecanoe36 min
Oct 24, 3:22 PM ESTSevere Thunderstorm WarningINDHendricks, Marion, Morgan23 min
Oct 24, 3:31 PM ESTSevere Thunderstorm WarningINDOwen29 min
Oct 24, 3:46 PM ESTSevere Thunderstorm WarningINDCarroll, Clinton29 min
Oct 24, 3:46 PM ESTTornado WarningINDMorgan, Owen, Putnam29 min
Oct 24, 3:52 PM ESTSevere Thunderstorm WarningINDHamilton, Marion23 min
Oct 24, 3:56 PM ESTSevere Thunderstorm WarningINDHancock, Henry34 min
Oct 24, 4:14 PM ESTSevere Thunderstorm WarningINDHamilton, Madison, Tipton31 min
Oct 24, 4:14 PM ESTSevere Thunderstorm WarningINDHoward31 min
Oct 24, 4:24 PM ESTTornado WarningINDMorgan36 min
Oct 24, 4:37 PM ESTTornado WarningINDJohnson, Marion23 min
Oct 24, 4:40 PM ESTTornado WarningINDDelaware, Madison35 min
Oct 24, 4:49 PM ESTSevere Thunderstorm WarningINDMonroe26 min
Oct 24, 4:51 PM ESTTornado WarningINDHancock, Shelby24 min
Oct 24, 5:06 PM ESTSevere Thunderstorm WarningINDHenry24 min
Oct 24, 5:06 PM ESTTornado WarningINDGreene, Lawrence, Monroe24 min
Oct 24, 5:13 PM ESTTornado WarningINDHancock, Marion, Shelby32 min
Oct 24, 5:31 PM ESTSevere Thunderstorm WarningINDDelaware, Henry29 min
Oct 24, 5:56 PM ESTSevere Thunderstorm WarningINDDecatur, Jennings34 min
Oct 24, 6:02 PM ESTSevere Thunderstorm WarningINDHenry, Randolph28 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.